Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Pueblo, CO

June 20, 2003El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2003, 2:06 PM MDT for El Paso County, Pueblo County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 2:06 PM MDT (20:06 UTC)
Expired
Jun 20, 2003, 3:00 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties El Paso County, CO, Pueblo County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS55 KPUB 202006
SVRPUB
COC041-101-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
206 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 206 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 3 MILES SOUTHEAST OF PUEBLO WEST...OR ABOUT
  5 MILES NORTHWEST OF PUEBLO...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO THROUGH 230 PM MDT...
  PINON AROUND 215 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3831 10488 3818 10472 3850 10417 3879 10430
          3850 10464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:29 AM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 20, 3:29 AM MDT, 10 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
329 AM MDT FRI JUN 20 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

MAIN CONCERN IS THE CHC FOR SVR WX ON THE ERN PLAINS.

A SHORTWAVE TROF OVR THE AREA HAS KEPT SOME SHWRS AND TSTMS GOING
OVER THE ERN PLAINS TONIGHT BUT SHOULD SEE THIS END IN THE EARLY
MORN HRS.  TEMP/DEW PT SPREADS ON THE ERN PLAINS ARE LOW AND WILL
PUT SOME PATCHY FOG IN FOR THE EARLY MORN HRS.

IT LOOKS LIKE ANOTHER WK SHORTWAVE WILL MOVE ACROSS THE AREA TODAY...
BUT STRONGER SW FLOW ALOFT TODAY WILL BRING DRIER AIR TO THE AREA.
THERE WILL HOWEVER...STILL BE ENOUGH MOISTURE FOR SOME AFTN AND EVE
SHWRS AND TSTMS ACROSS THE AREA...BUT THEY WILL NOT BE AS WIDESPREAD
AS IN PREVIOUS DAYS. AS THE DRIER AIR PUSHES EAST THIS AFTERNOON A
DRYLINE WILL SETUP SOMEWHERE OVR THE ERN PLAINS. THE LATEST MESO-ETA
SHOWS THE HIGHEST CAPES OF 1500 TO 1900 J/KG OVR KIOWA...BENT...
PROWERS AND BACA COUNTIES THIS AFTN/EARLY EVE. AT THE SAME TIME...THE
0-6KM SHEAR IS 4CAST TO BE 35 TO 40 KTS AND LIFTED INDICES OF -4 TO
-6 C.  SO IT LOOKS LIKE THERE WILL BE THE POTENTIAL FOR SOME SVR
STORMS OVR THE FAR E COUNTIES.

ANOTHER SHORTWAVE WILL MOVE OVR THE STATE TONIGHT AND I WILL KEEP
SOME SHWRS/TSTMS GOING OVR THE FAR SE PLAINS UNTIL LATE NIGHT AS A
RESULT. OTRW WILL CLEAR THINGS OUT FROM W TO E. LOW TEMPS MANY
AREAS SHOULD BE A LITTLE COOLER WITH THE DRIER AIR THAT WILL BE OVR
THE AREA. SRLY WINDS OVR THE SE PLAINS WILL REMAIN A LITTLE BREEZY
OVERNIGHT.

LONG TERM DISCUSSION...(SAT-THU).

MAIN CONCERNS AMOUNT OF WARMING AND WINDS THROUGH NEXT WEEK.

WITH INCREASING WEST TO SOUTHWEST FLOW ALOFT...SUMMER WX TO MAKE
A RETURN ACROSS COLORADO...JUST IN TIME FOR THE SOLSTICE AT 1 PM
MDT SAT. LEE TROUGH/DRYLINE ACROSS THE EASTERN PLAINS FRI NIGHT
MOVES INTO KANSAS...WITH MOSTLY SUNNY CONDITIONS ACROSS THE REGION
AS MUCH DRIER AIR WORKS IN. 80KT JET CORE MOVES ACROSS THE NORTHERN
ROCKIES...WITH 500 MB WINDS AROUND 35 KTS ACROSS THE STATE...WILL
LEAD TO GUSTY AFTERNOON WINDS ESPECIALLY ACROSS THE HIGHER TERRAIN...
WITH GOOD MIXING EXPECTED ACROSS THE AREA.

PATTERN LOOKS TO CONTINUE...WITH WARM...DRY AND BREEZY CONDITIONS
EXPECTED THROUGH TUESDAY IN WEST TO SOUTHWEST FLOW ALOFT...AS
UNSEASONABLE STRONG UPPER SYSTEM ACROSS THE PAC NW BEGINS TO DROP
INTO THE GREAT BASIN. LAST NIGHTS GFS BROUGHT THIS STRONG TROUGH
ACROSS THE NORTHERN HALF OF THE STATE WITH A DECENT FRONTAL PASSAGE
TUE. HOWEVER LATEST VERSION FURTHER NORTH AND NOT AS DEEP WITH THE
SYSTEM...WHICH IS MORE IN LINE WITH ECMWF AND UKMET SOLUTIONS...
KEEPING AREA IN SW FLOW THROUGH WED AND A WEAKER FRONT ACROSS THE
AREA WED NIGHT/THU. WITH MUCH UNCERTAINTY IN SUCH A STRONG SYSTEM
AT THIS TIME OF YEAR...WILL KEEP CURRENT LOW POPS ACROSS THE EASTERN
MTNS AND PLAINS TUE WITH TEMPS AT OR SLIGHTLY ABOVE GUIDANCE THROUGH
WED...AND THE COOLING TREND INTACT FOR THU WITH SOME SORT OF TROUGH
PASSAGE.  -MW

.PUB...NONE.
Hazardous weather outlook, Jun 20, 10:49 AM MDT, 3 hours 17 minutes before
COZ058>089-093>099-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1044 AM MDT FRI JUN 20 2003.........CORRECT TYPO.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS AND THE SOUTHERN
MOUNTAINS...AND SAN LUIS VALLEY. THE PRIMARY SEVERE WEATHER THREAT IS
HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 75 MPH. AN ISOLATED
TORNADO IS POSSIBLE ON THE PLAINS...WITH THE BEST CHANCE NORTH OF
HIGHWAY 50.

SATELLITE DATA LATE THIS MORNING WAS TRACKING AN UPPER LEVEL
DISTURBANCE OVER THE SOUTHWEST MOUNTAINS. THIS DISTURBANCE WILL
CONTINUE MOVING TO THE NORTHEAST THIS AFTERNOON AND TRACK OVER ALL
OF THE EASTERN PLAINS OF COLORADO. ABUNDANT LOW LEVEL INSTABILITY
IS ALREADY IN PLACE. THE COMBINATION OF THE INSTABILITY AND
INCREASING WIND SHEAR ALOFT WILL ALLOW FOR A FEW ROTATING SUPERCELL
STORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING.

STORM MOTION TODAY SHOULD BE TO THE NORTHEAST AT 20 MPH.

A SEVERE WEATHER WATCH MAY BE ISSUED THIS AFTERNOON FOR THE
REGION.

ALTHOUGH THUNDERSTORMS WILL MOVE RATHER QUICKLY...ESPECIALLY
COMPARED TO THE LAST FEW DAYS...HEAVY RAINS ON SATURATED GROUNDS
MAY LEAD TO SOME LOCAL AREAS RECEIVING FLOODING RAINS...ESPECIALLY
IN THE PIKES PEAK REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MUCH DRIER AIR IS EXPECTED TO BE IN PLACE ACROSS THE REGION THROUGH
MONDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN
ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND
EVENING. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE ACROSS THE MOUNTAINS AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM OVER THE SOUTHEAST PLAINS.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:53 PM MDTSevere Thunderstorm WarningPUBKiowa52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.